SIDNEY GUTSTEIN, M.D.; LESLIE H. BERNSTEIN, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the Editor: In their paper, "Liver Dysfunction with Mestranol but not with Norethynodrel in a Patient with Enovid®-Induced Jaundice" (Ann. Intern. Med. 68: 598, 1968) Urban, Frank, and Kern have clearly shown that the estrogenic component of Enovid® (mestranol) interferes with hepatic excretion of sulfobromophthalein (BSP) and causes cholestasis.
However, the progestational component (norethynodrel) produced not only fatigue in their patient, but also a transient rise in BSP retention to 10%. Their conclusion, therefore, that "the patient . . . is insensitive to norethynodrel" is not warranted. Indeed, since Enovid produced hyperbilirubinemia within 5 days during its second course
GUTSTEIN S, BERNSTEIN LH. Estrogens and the Liver. Ann Intern Med. 1968;68:1372. doi: https://doi.org/10.7326/0003-4819-68-6-1372_1
Download citation file:
Published: Ann Intern Med. 1968;68(6):1372.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use